Toxicology: paracetamol overdose: practice question

A General Medicine question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

General Medicine · Toxicology: paracetamol overdose

Sample item

A 19-year-old woman is brought 12 hours after taking about 25 g of paracetamol. She is nauseated with mild right upper quadrant tenderness, and a plasma level is not yet available. What is the next step?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

B. Start intravenous N-acetylcysteine immediately without waiting for the level

Paracetamol toxicity results from the metabolite NAPQI, which is detoxified by glutathione; when stores are exhausted it causes centrilobular hepatic necrosis. N-acetylcysteine replenishes glutathione and is most effective within 8 hours but still helps later. After a large or late ingestion, treatment starts at once, and the nomogram is not reliable after 24 hours or for unknown time of ingestion.

Option by option

  • A. Wait for a 4-hour level and plot it on the nomogram

    The 4-hour nomogram point has long passed, and delay costs hepatocytes.

  • B. Start intravenous N-acetylcysteine immediately without waiting for the level (correct)

    Correct. Late presentation with a toxic dose requires immediate antidote therapy.

  • C. Give vitamin K and observe

    Vitamin K corrects coagulopathy from deficiency, not the cause of liver injury.

  • D. Give activated charcoal only

    Charcoal adsorbs drug in the gut within about an hour and does not replace the antidote.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More General Medicine questions

Questions about this General Medicine question

What is the answer to this General Medicine question?

The best answer is B, Start intravenous N-acetylcysteine immediately without waiting for the level. Paracetamol toxicity results from the metabolite NAPQI, which is detoxified by glutathione; when stores are exhausted it causes centrilobular hepatic necrosis.

Why is "Wait for a 4-hour level and plot it on the nomogram" not the answer?

The 4-hour nomogram point has long passed, and delay costs hepatocytes.

Why is "Give vitamin K and observe" not the answer?

Vitamin K corrects coagulopathy from deficiency, not the cause of liver injury.

Why is "Give activated charcoal only" not the answer?

Charcoal adsorbs drug in the gut within about an hour and does not replace the antidote.

What concept does this question test?

It tests Toxicology: paracetamol overdose in General Medicine. N-acetylcysteine replenishes glutathione and is most effective within 8 hours but still helps later. After a large or late ingestion, treatment starts at once, and the nomogram is not reliable after 24 hours or for unknown time of ingestion.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Toxicology: paracetamol overdose?

For each disease know the classic presentation, the best test, and the first-line treatment. Then use the flashcards and the other General Medicine questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.